Posted by Solstice on February 18, 2012, at 21:08:07
My poor daughter, and her poor mom.
She's 17, diagnosed with ADHD at age 4, and diagnosed with bipolar at age 14.
Her BIPOLAR SYMPTOMS are primarily:
- Hypomania - always, always, which is why the bipolar took so long to be recognized; it looks a lot like ADHD. It was caught when hypomania intensified and took on out-of-character hypersexual behavior and she got caught on a shoplifting spree at a single store.
- Profound Distractibility
- Racing Thoughts and random, disjointed thinking (and talking) - ideas dart from thing to thing, each one springing off the one before, but not really related to each other
- Pressured Speech
- These things alternate with:
- Extreme, unreasonable irritability and anger
1) She first took Abilify, and had every possible awful side effect.
2) Next, she took Geodon. It was a miracle. All of the sudden, for the first time ever, the beautiful person that I suspected was in there rose to the surface. I had my daughter. It was amazing.
After nearly three years of that bliss,she started to deteriorate. It was somewhat gradual, and because it's hypomania as opposed to mania, she has probably been in an extended state of it for several months. It probably doesn't help that I have a pretty high pain tolerance :-). Anyway, her irritability finally got extreme enough that that, along with her irrational thinking and inability to reason, plus having extreme and inexplicable crying spells at school that would put her out of commission for half the day, her psychiatrist decided to take her off the Geodon and put her on Latuda.
It's been a Real rough road. She was on 40mg for 1 week, and has been on 80 mg for the last 3.5 weeks. Dr. also added Lamictal, and she's now at 200mg. At last dr. apt two weeks ago, I reported it had gotten slightly better (crying spells subsided, and irritable outbursts were less frequent and less intense).
Dr. was concerned - said Latuda usually works pretty fast. My daughter is really worried about being on a med with weight gain problems. So we decided to continue giving the Latuda a chance, and Dr. added lithium. Started at 300mg for 5 days, then 600mg for 5 days, and has now been at 900mg for almost a week.
But, my daughter is still a mess. It is heartbreaking for me. And she (classically) does not realize how bad it is. She appears to be able to hold it together okay for school - but at home it is awful. She has hair-trigger reactivity - and misreads everything around her (mainly me and her brother). She is SO irritable and angry. She overreacts to every little thing. And she is convinced that her brother and I are responsible for 'causing' her symptoms. (And her brother is a very low-key, mild fella - his effect on others has been described as him being like a walking tranquilizer).
She also takes Vyvanse and Intuniv for her ADHD. Her distractibility issues are off the charts.
I just don't know what to do. We see the dr. again on Tuesday. Had blood lithium levels drawn Friday - but don't have results yet. I'm just overwhelmed dealing with her symptoms. She vacillates between being somewhat intense/excitable/high-flying/distractible/fast-talking and extremely irritable/angry/reactive. I suspect dr. will suggest trying something other than Latuda, but I want to know what you all think.
She doesn't seem to have depression (I think the irritability and anger is considered part of hypomania/mania).
What do you all think might help? Is there anything we might look at tring that might be less likely to cause weight gain?
Here are her current meds again:
Latuda - 80 mg
Lithium - 90 mg
Intuniv - 3 mg
Vyvanse - 80 mg
Lamictal - 200 mg
Solstice - who is worn to a frazzle.